Iowa, 2008

Winter Storm and Winter Weather in Iowa, February 5 to 6, 2008

February 5 to 6, 2008 · NWS DVN · 21 events in 21 counties and zones

Intense low pressure brought near record snowfalls to the region on February 5-6, 2008. Copious amounts of gulf moisture, combined with a deepening storm system, resulted in periods of heavy snow and embedded thundersnows.

Where it happened

Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Intense low pressure brought near record snowfalls to the region on February 5-6, 2008. Copious amounts of gulf moisture, combined with a deepening storm system, resulted in periods of heavy snow and embedded thundersnows. The surface low tracked from northwest Arkansas to southern Illinois, while the deepening upper low moved into northern Illinois. The snow fell for more than 24 hours dumping widespread 10 to 15 inch amounts in portions of eastern Iowa and northwest Illinois. From southeast Iowa to western Illinois 4 to 7 inches of snow accumulated. The highest total was near Winslow in Stephenson county in Illinois with a whopping 18 inches. In some areas this was the biggest snowfall since January 1979. Schools were closed and there were many cars stuck in the deep snow or slid into ditches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Feb 5, 7:33 AM CST, 2 hours 57 minutes earlier.

Area forecast discussion, Feb 5, 7:33 AM CST, 2 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
733 AM CST TUE FEB 5 2008

.UPDATE...
AN AREA OF THUNDERSTORMS HEADING TOWARDS THE CWA FROM THE
INTERSTATE 70 CORRIDOR THIS MORNING. IT SHOULD BE MOVING INTO THE
SOUTHERN FRINGES OF THE FORECAST AREA BETWEEN 15Z AND 18Z THIS
MORNING. THIS IS A LITTLE FASTER THAN PREVIUOSLY FORECAST...BUT
THIS DOES NOT SIGNIFICANTLY CHANGE THE FORECAST THAT MUCH. THERE
IS POTENTIAL FOR MORE HAIL PRODUCING STORMS THIS MORNING...THE
FREEZING LEVEL IS EVEN LOWER THAN IT WAS YESTERDAY. INSTABILITY
FACTORS ARE LOWER THOUGH...AND WE SHOULD NOT BE LOOKING AT THE
SAME SEVERE HAIL THREAT.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...WINTER STORM WARNING FROM NOON TODAY TO 3 PM CST WEDNESDAY FOR
     BENTON-BUCHANAN-CEDAR-CLINTON-DELAWARE-DES MOINES-DUBUQUE-
     HENRY IA-IOWA-JACKSON-JEFFERSON-JOHNSON-JONES-KEOKUK-LEE-
     LINN-LOUISA-MUSCATINE-SCOTT-VAN BUREN-WASHINGTON.

IL...WINTER STORM WARNING FROM NOON TODAY TO 3 PM CST WEDNESDAY FOR
     BUREAU-CARROLL-HANCOCK-HENDERSON-HENRY IL-JO DAVIESS-
     MCDONOUGH-MERCER-PUTNAM-ROCK ISLAND-STEPHENSON-WARREN-
     WHITESIDE.

MO...WINTER STORM WARNING FROM NOON TODAY TO 3 PM CST WEDNESDAY FOR
     CLARK-SCOTLAND.

&&

LE
Hazardous weather outlook, Feb 5, 10:28 AM CST, 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1028 AM CST TUE FEB 5 2008

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-061630-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
1028 AM CST TUE FEB 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

SNOW IS EXPECTED TO OVERSPREAD THE AREA FROM THE WEST THIS
AFTERNOON AND EVENING...WITH A BRIEF PERIOD OF SLEET OR FREEZING
RAIN POSSIBLE AS RAIN CHANGES TO SNOW. THUNDER IS POSSIBLE TODAY
AS WELL...MAINLY ALONG AND SOUTH OF HIGHWAY 34. AN AXIS OF 8 TO 12
INCH SNOW TOTALS IS POSSIBLE ACROSS EASTERN IOWA INTO NORTHWESTERN
ILLINOIS...WITH LOCALLY HEAVIER AMOUNTS POSSIBLE. TRAVEL THIS
EVENING AND TONIGHT IS EXPECTED TO BECOME VERY DIFFICULT WITH
HEAVY SNOW FALLING ACROSS MUCH OF THE AREA.

A CONFERENCE CALL FOR EMERGENCY MANAGERS HAS BEEN SCHEDULED FOR 1
PM TODAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SNOW WILL END FROM SOUTHWEST TO NORTHEAST WEDNESDAY MORNING AND
AFTERNOON. STRONG NORTHWEST WINDS CAUSING BLOWING AND DRIFTING OF
THE SNOW WILL KEEP TRAVEL CONDITIONS POOR THROUGH WEDNESDAY.

A COLD FRONT WILL SWEEP THROUGH THE AREA ON THURSDAY. THOUGH THIS
SYSTEM WILL NOT BE VERY STRONG...IS HAS THE POTENTIAL TO BRING
SOME MINOR SNOW ACCUMULATIONS THURSDAY AND THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. SNOW
SPOTTERS ARE ENCOURAGED TO RELAY SNOWFALL MEASUREMENTS THIS
AFTERNOON THROUGH TOMORROW TO THE NATIONAL WEATHER SERVICE.

MAYES

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

20 winter storm, 1 winter weather. Local standard time, as filed.

Winter Storm, Van Buren

When
February 5, 10:30 AM CST to February 6, 2:00 PM CST
Where
Van Buren forecast zone
Reported by
Trained Spotter
Coordinates
40.753, -91.950 (the zone’s center; the record gives no point)

Winter Storm, Jefferson

When
February 5, 10:55 AM CST to February 6, 2:30 PM CST
Where
Jefferson forecast zone
Reported by
Trained Spotter
Coordinates
41.032, -91.949 (the zone’s center; the record gives no point)

Winter Storm, Keokuk

When
February 5, 11:30 AM CST to February 6, 3:00 PM CST
Where
Keokuk forecast zone
Reported by
Trained Spotter
Coordinates
41.337, -92.179 (the zone’s center; the record gives no point)

Winter Storm, Washington

When
February 5, 11:55 AM CST to February 6, 3:15 PM CST
Where
Washington forecast zone
Reported by
Trained Spotter
Coordinates
41.336, -91.718 (the zone’s center; the record gives no point)

Winter Storm, Iowa

When
February 5, 12:00 PM CST to February 6, 2:30 PM CST
Where
Iowa forecast zone
Reported by
Trained Spotter
Coordinates
41.686, -92.065 (the zone’s center; the record gives no point)

Winter Storm, Benton

When
February 5, 12:15 PM CST to February 6, 1:35 PM CST
Where
Benton forecast zone
Reported by
Trained Spotter
Coordinates
42.080, -92.066 (the zone’s center; the record gives no point)

Snowfall amounts of 13 to 14 inches were common across the county.

Winter Storm, Henry

When
February 5, 12:15 PM CST to February 6, 2:30 PM CST
Where
Henry forecast zone
Reported by
Trained Spotter
Coordinates
40.988, -91.544 (the zone’s center; the record gives no point)

Winter Storm, Johnson

When
February 5, 12:30 PM CST to February 6, 3:40 PM CST
Where
Johnson forecast zone
Reported by
Trained Spotter
Coordinates
41.672, -91.588 (the zone’s center; the record gives no point)

Winter Storm, Linn

When
February 5, 12:30 PM CST to February 6, 2:50 PM CST
Where
Linn forecast zone
Reported by
Trained Spotter
Coordinates
42.079, -91.599 (the zone’s center; the record gives no point)

Winter Storm, Buchanan

When
February 5, 1:00 PM CST to February 6, 2:00 PM CST
Where
Buchanan forecast zone
Reported by
Trained Spotter
Coordinates
42.471, -91.838 (the zone’s center; the record gives no point)

Winter Storm, Cedar

When
February 5, 1:00 PM CST to February 6, 4:00 PM CST
Where
Cedar forecast zone
Reported by
COOP Observer
Coordinates
41.772, -91.132 (the zone’s center; the record gives no point)

An observer at Lowden measured 15.5 inches of snow.

Winter Storm, Jones

When
February 5, 1:15 PM CST to February 6, 3:55 PM CST
Where
Jones forecast zone
Reported by
Trained Spotter
Coordinates
42.121, -91.131 (the zone’s center; the record gives no point)

A spotter near Onslow reported 13 inches of snow.

Winter Storm, Delaware

When
February 5, 1:30 PM CST to February 6, 4:30 PM CST
Where
Delaware forecast zone
Reported by
Trained Spotter
Coordinates
42.471, -91.367 (the zone’s center; the record gives no point)

Winter Storm, Muscatine

When
February 5, 1:35 PM CST to February 6, 4:30 PM CST
Where
Muscatine forecast zone
Reported by
Trained Spotter
Coordinates
41.484, -91.113 (the zone’s center; the record gives no point)

A spotter measured a foot of snow in Muscatine.

Winter Storm, Dubuque

When
February 5, 1:40 PM CST to February 6, 5:05 PM CST
Where
Dubuque forecast zone
Reported by
Trained Spotter
Coordinates
42.469, -90.882 (the zone’s center; the record gives no point)

Winter Storm, Clinton

When
February 5, 1:45 PM CST to February 6, 5:00 PM CST
Where
Clinton forecast zone
Reported by
COOP Observer
Coordinates
41.898, -90.532 (the zone’s center; the record gives no point)

An observer at Calamus measured 14.0 inches of snow.

Winter Storm, Scott

When
February 5, 1:50 PM CST to February 6, 5:00 PM CST
Where
Scott forecast zone
Reported by
Trained Spotter
Coordinates
41.637, -90.623 (the zone’s center; the record gives no point)

Winter Storm, Jackson

When
February 5, 2:00 PM CST to February 6, 5:00 PM CST
Where
Jackson forecast zone
Reported by
Trained Spotter
Coordinates
42.172, -90.574 (the zone’s center; the record gives no point)

Winter Storm, Louisa

When
February 5, 2:00 PM CST to February 6, 4:30 PM CST
Where
Louisa forecast zone
Reported by
Trained Spotter
Coordinates
41.219, -91.260 (the zone’s center; the record gives no point)

Winter Storm, Des Moines

When
February 5, 8:20 PM CST to February 6, 2:30 PM CST
Where
Des Moines forecast zone
Reported by
Trained Spotter
Coordinates
40.923, -91.181 (the zone’s center; the record gives no point)

Winter Weather, Lee

When
February 6, 3:45 AM CST to 2:00 PM CST
Where
Lee forecast zone
Reported by
Trained Spotter
Coordinates
40.642, -91.479 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2008Every state in 2008This day in weather historyWarnings in Iowa, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 84090, 84082, 84085, 84091, 84080, 84072, 84079, 84083, 84086, 84073, 84074, 84084, 84076, 84088, 84078, 84075, 84089, 84081, 84087, 84077, 84103.